On the nonlocal boundary value problem of geophysical fluid flows


This paper proposes a nonlocal formulation regarding the modeling of Antarctic Circumpolar Current by introducing flow functions to encode horizontal flow components without considering vertical motion. Using topological degree, zero exponent theory and fixed point technique, we show the existence of positive solutions to nonlocal boundary value problems with nonlinear vorticity.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2


  1. 1.

    Danabasoglu, G., McWilliams, J.C., Gent, P.R.: The role of mesoscale tracer transport in the global ocean circulation. Science 264, 1123–1126 (1994)

    Article  Google Scholar 

  2. 2.

    Farneti, R., Delworth, T.L., Rosati, A., Griffies, S.M., Zeng, F.: The role of mesoscale eddies in the rectification of the Southern Ocean response to climate change. Journal of Physical Oceanography 40, 1539–1557 (2010)

    Article  Google Scholar 

  3. 3.

    Firing, Y.L., Chereskin, T.K., Mazloff, M.R.: Vertical structure and transport of the Antarctic Circumpolar Current in Drake Passage from direct velocity observations. J. Geophys. Res. Atmos. 116, C08015 (2011)

    Article  Google Scholar 

  4. 4.

    Ivchenko, V.O., Richards, K.J.: The dynamics of the Antarctic Circumpolar Current. J. Phys. Oceanogr. 26, 753–774 (2012)

    Article  Google Scholar 

  5. 5.

    Klinck, J., Nowlin, W.D.: Antarctic Circumpolar Current. Academic Press, Cambridge (2001)

    Book  Google Scholar 

  6. 6.

    Marshall, D.P., Munday, D.R., Allison, L.C., Hay, R.J., Johnson, H.L.: Gill’s model of the Antarctic Circumpolar Current, revisited: the role of latitudinal variations in wind stress. Ocean Model. 97, 37–51 (2016)

    Article  Google Scholar 

  7. 7.

    Tomczak, M., Godfrey, J.S.: Regional Oceanography: An Introdution. Pergamon Press, Oxford (1994)

    Google Scholar 

  8. 8.

    Thompson, A.F.: The atmospheric ocean: eddies and jets in the Antarctic Circumpolar Current. Philos. Trans. R. Soc. A Math. Phys. Eng. Sci. 366, 4529–4541 (2008)

    MathSciNet  Article  Google Scholar 

  9. 9.

    White, W.B., Peterson, R.G.: An antarctic circumpolar wave in surface pressure, wind, temperature and sea-ice extent. Nature 380, 699–702 (1996)

    Article  Google Scholar 

  10. 10.

    Wolff, J.O.: Modelling the antarctic circumpolar current: eddy-dynamics and their parametrization. Environ. Model. Softw. 14, 317–326 (1999)

    Article  Google Scholar 

  11. 11.

    Constantin, A.: On the modelling of equatorial waves. Geophys. Res. Lett. 39, L05602 (2012)

    Article  Google Scholar 

  12. 12.

    Constantin, A.: An exact solution for equatorially trapped waves. J. Geophys. Res. Oceans 117, C05029 (2012)

    Article  Google Scholar 

  13. 13.

    Constantin, A.: Some three-dimensional nonlinear equatorial flows. J. Phys. Oceanogr. 43, 165–175 (2013)

    Article  Google Scholar 

  14. 14.

    Constantin, A.: Some nonlinear, equatorially trapped, nonhydrostatic internal geophysical waves. J. Phys. Oceanogr. 44, 781–789 (2014)

    Article  Google Scholar 

  15. 15.

    Constantin, A., Johnson, R.S.: The dynamics of waves interacting with the equatorial undercurrent. J. Geophys. Astrophys. Fluid Dyn. 109, 311–358 (2015)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Constantin, A., Johnson, R.S.: An exact, steady, purely azimuthal equatorial flow with a free surface. J. Phys. Oceanogr. 46, 1935–1945 (2016)

    Article  Google Scholar 

  17. 17.

    Constantin, A., Strauss, W., Varvaruca, E.: Global bifurcation of steady gravity water waves with critical layers. Acta Math. 217, 195–262 (2016)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Constantin, A., Johnson, R.S.: Large gyres as a shallow-water asymptotic solution of Euler’s equation in spherical coordinates. Proc.R. Soc. A Math. Phys. Eng. Sci. 473, 20170063 (2017)

    MathSciNet  MATH  Google Scholar 

  19. 19.

    Constantin, A., Johnson, R.S.: An exact, steady, purely azimuthal flow as a model for the Antarctic Circumpolar Current. J. Phys. Oceanogr. 46, 3585–3594 (2016)

    Article  Google Scholar 

  20. 20.

    Constantin, A., Johnson, R.S.: A nonlinear, three-dimensional model for ocean flows, motivated by some observations of the Pacific equatorial undercurrent and thermocline. Phys. Fluids 29, 056604 (2017)

    Article  Google Scholar 

  21. 21.

    Marynets, K.: A nonlinear two-point boundary-value problem in geophysics. Monatshefte für Mathematik 188, 287–295 (2019)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Marynets, K.: On a two-point boundary-value problem in geophysics. Appl. Anal. 98, 553–560 (2019)

    MathSciNet  Article  Google Scholar 

  23. 23.

    Chu, J.: On a differential equation arising in geophysics. Monatshefte für Mathematik 187, 499–508 (2018)

    MathSciNet  Article  Google Scholar 

  24. 24.

    Chu, J.: On a nonlinear model for arctic gyres. Annali di Matematica Pura ed Applicata 197, 651–659 (2018)

    MathSciNet  Article  Google Scholar 

  25. 25.

    Chu, J.: Monotone solutions of a nonlinear differential equation for geophysical fluid flows. Nonlinear Anal. 166, 144–153 (2018)

    MathSciNet  Article  Google Scholar 

  26. 26.

    Chu, J.: On an infinite-interval boundary-value problem in geophysics. Monatshefte für Mathematik 188, 621–628 (2019)

    MathSciNet  Article  Google Scholar 

  27. 27.

    Marynets, K.: A weighted Sturm–Liouville problem related to ocean flows. J. Math. Fluid Mech. 20, 929–935 (2018)

    MathSciNet  Article  Google Scholar 

  28. 28.

    Zhang, W.L., Wang, J., Fečkan, M.: Existence and uniqueness results for a second order differential equation for the ocean flow in arctic gyres. Monatshefte für Mathematik 193, 177–192 (2020)

    MathSciNet  Article  Google Scholar 

  29. 29.

    Zhang, X.G., Jiang, J.Q., Wu, Y.H., Cui, Y.J.: Existence and asymptotic properties of solutions for a nonlinear Schrödinger elliptic equation from geophysical fluid flows. Appl. Math. Lett. 90, 229–237 (2019)

    MathSciNet  Article  Google Scholar 

  30. 30.

    Zhang, W.L., Fečkan, M., Wang, J.: Positive solutions to integral boundary value problems from geophysical fluid flows. Monatshefte für Mathematik 193, 901–925 (2020)

    MathSciNet  Article  Google Scholar 

  31. 31.

    Hsu, H.C., Martin, C.I.: On the existence of solutions and the pressure function related to the Antarctic circumpolar current. Nonlinear Anal. 155, 285–293 (2017)

    MathSciNet  Article  Google Scholar 

  32. 32.

    Martin, C.I., Quirchmayr, R.: A steady stratified purely azimuthal flow representing the Antarctic Circumpolar Current. Monatshefte für Mathematik 192, 401–407 (2020)

    MathSciNet  Article  Google Scholar 

  33. 33.

    Martin, C.I., Quirchmayr, R.: Explicit and exact solutions concerning the Antarctic Circumpolar Current with variable density in spherical coordinate. J. Math. Phys. 60, 101505 (2019)

    MathSciNet  Article  Google Scholar 

  34. 34.

    Ewing, J.A.: Wind, wave and current data for the design of ships and offshore structures. Mar. Struct. 3, 421–459 (1990)

    Article  Google Scholar 

  35. 35.

    Martin, C.I.: On the existence of free-surface azimuthal equatorial flows. Appl. Anal. 96, 1207–1214 (2017)

    MathSciNet  Article  Google Scholar 

  36. 36.

    Quirchmayr, R.: A steady, purely azimuthal flow model for the antarctic circumpolar current. Monatshefte für Mathematik 187, 565–572 (2018)

    MathSciNet  Article  Google Scholar 

  37. 37.

    Kosmatov, N.: Multi-point boundary value problems on time scales at resonance. J. Math. Anal. Appl. 323, 253–266 (2006)

    MathSciNet  Article  Google Scholar 

  38. 38.

    Zeidler, E.: Nonlinear Functional Analysis and Its Applications, I. Fixed-Point Theorems, Springer, New York, 1986 translated from the German by Peter R. Wadsack

  39. 39.

    Gaines, R.E., Mawhin, J.: Coincidence Degree, and Nonlinear Differential Equations, LNM 568. Spriner, Berlin (1977)

    Book  Google Scholar 

  40. 40.

    Santanilla, J.: Existence of nonnegative solutions of a semilinear equation at resonance with linear growth. Proc. Am. Math. Soc. 105, 963–971 (1989)

    MathSciNet  Article  Google Scholar 

Download references


The authors are grateful to the referees for their careful reading of the manuscript and their valuable comments. We thank the editor also. There are no conflicts of interest to this work.

Author information



Corresponding authors

Correspondence to JinRong Wang or Michal Fečkan or Wenlin Zhang.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

This work is partially supported by the National Natural Science Foundation of China (11661016), Training Object of High Level and Innovative Talents of Guizhou Province ((2016)4006), Major Research Project of Innovative Group in Guizhou Education Department ([2018]012), Guizhou Data Driven Modeling Learning and Optimization Innovation Team ([2020]5016), the Slovak Research and Development Agency under the contract No. APVV-18-0308, and the Slovak Grant Agency VEGA No. 1/0358/20 and No. 2/0127/20.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Wang, J., Fečkan, M. & Zhang, W. On the nonlocal boundary value problem of geophysical fluid flows. Z. Angew. Math. Phys. 72, 27 (2021). https://doi.org/10.1007/s00033-020-01452-z

Download citation


  • Nonlocal boundary value problem
  • Positive solutions
  • Fredholm operator
  • Leray–Schauder degree

Mathematics Subject Classification

  • 34A34
  • 45G15
  • 76B03